Is it wise to take PEP for my exposure?
Jul 18, 2009
Dr Bob I recently had an incident where a condom broke with a sex worker and also had some vaginal secretions come in contact with freshly broken skin. I was given a 30 day dose of Truvada as a PEP. Was this a good move? I have read some scary things online about side effects of PEP and noticed how reluctant most hospitals are to give the dose. Why is that? I just can't figure out why the doctors would not want to give a medicine that could lower risks significantly more often, unless it was a very risky and dangerous medicine for people who do not have HIV. The pharmacy even said "Your doctor gave you this because the benefits outweigh the side effects". Sounds scary.
I have also been on Klonopin for about 5 years now. Am I at risk for liver problems due to the Klonopin and alcohol I ingest? Also, are their any reported long term/permanent side effects from Truvada in people who are HIV negative?
Also want to point out, you and LGBT clinics have changed my worldview. You guys are the most patient, understanding, non-judgmental health officials I know. I can be honest about anything and know there is a true desire to help and debunk all the ignorance I was exposed to growing up in a red state!
God Bless Dr B.
Response from Dr. Frascino
Hello Red Stater,
Infectious fluids (including cervical/vaginal secretions) that come into contact with non-intact skin are considered a risk for HIV transmission. Consequently PEP could have been warranted; however, I would need additional information before being able to make a firm recommendation one way or the other.
PEP (post-exposure prophylaxis) is composed of the same potent antiretroviral medications we use to treat HIV/AIDS. Side effects and drug toxicities can occur with PEP. As with all mediations, the potential benefits of taking a drug need to be weighed against the potential side effects and toxicities.
PEP is not offered to anyone who requests it, because in many cases PEP is not warranted. For instance PEP is only recommended for "significant" HIV exposures and it is not felt to be effective if more than 72 hours has elapsed since the HIV exposure. You can read much more about all aspects of PEP in the archives of this forum, including the potential side effects from Truvada.
Good luck with your post-PEP HIV tests!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Testicular Pain After Insertive Oral Sex Worried I Have HIV
- Tingling Lips After Breast Sucking Worried I Have HIV
- Vomiting After Anal Fingering Worried I Have HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can Hepatitis Cause Excessive Saliva At Night?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.